New Mexico, 2011

Hail in New Mexico, August 2, 2011

August 2, 2011 · NWS ABQ · 2 events in 1 county or zone

Scattered showers and thunderstorms developed across much of New Mexico on the 2nd. This thunderstorm developed just west of Raton and slowly moved east, briefly becoming severe over the city limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered showers and thunderstorms developed across much of New Mexico on the 2nd. This thunderstorm developed just west of Raton and slowly moved east, briefly becoming severe over the city limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 2:24 AM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 2:24 AM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT TUE AUG 2 2011

.DISCUSSION...
WET WEATHER EXPECTED TODAY ACROSS THE WESTERN AND NORTHERN
MOUNTAINS...THEN ALSO ACROSS THE NORTHEAST QUARTER OF THE STATE
THIS AFTERNOON THROUGH TONIGHT. A SUBTROPICAL WAVE WILL LIFT
GRADUALLY NORTHEASTWARD ALONG THE CONTINENTAL DIVIDE FROM AROUND
GALLUP THIS MORNING INTO SOUTH CENTRAL CO TOWARD SUNSET...THEN
SLOWLY THROUGH EAST CENTRAL CO TONIGHT. THE SYSTEM MAY EXIT
EASTWARD ALONG THE NE/KS BORDER WEDNESDAY. A FRONT WILL ALSO DROP
INTO NE NM TODAY...ADDING A FOCUS FOR THUNDERSTORMS ACROSS THE
EAST.  A FLASH FLOOD WATCH IS NOW IN EFFECT FOR RECENT BURN SCARS
NORTH OF I-40...INCLUDING LOS CONCHAS...PACHECO...OSHA AND TRACK.
LAST YEARS TECOLOTE SCAR WILL ALSO BE FAVORED FOR POTENTIALLY
HEAVY RAIN AND THE RISK OF FLASH FLOODING. THUNDERSTORMS WITH
LOCALLY HEAVY RAIN MAY START DURING THE LATE MORNING IN THE JEMEZ
MOUNTAINS DUE TO THEIR CLOSER PROXIMITY TO THE SUBTROPICAL WAVE.
THEN...THE RISK FOR LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
SHIFT EASTWARD TO INCLUDE THE REMAINDER OF THE AFOREMENTIONED BURN
SCARS. THE FRONT WILL LINGER ACROSS NE NM TONIGHT WHILE THE WAVE
PASSES VERY SLOWLY TO THE NORTH. THIS SHOULD KEEP AN ACTIVE NIGHT
OF POTENTIALLY VERY WET STORMS IN THE FORECAST MAINLY FROM THE
SANGRES EASTWARD. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
POSSIBLE ACROSS THE NE HIGHLANDS AND PLAINS THIS AFTERNOON AND
ESPECIALLY TONIGHT IF SHEAR INCREASES ENOUGH WITH THE PASSING
WAVE. AVAILABLE CAPE MAY BE A LIMITING FACTOR...TOO.

DECREASED POPS FOR WEDNESDAY SINCE THE GFS RETURNED TO ITS PREVIOUSLY
MORE PROGRESSIVE TIMING OF THE SUBTROPICAL WAVE AND THE WAVES EXIT
INTO THE GREAT PLAINS. THE 500 MB HIGH PRESSURE CENTER WILL REMAIN
OVER THE TX/AR BORDER WEDNESDAY...BUT DRIER AIR WILL BEGIN TO MOVE
INTO NW NM FROM THE WEST IN THE WAKE OF THE SUBTROPICAL WAVE.
MAINLY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD LINGER OVER THE
NE AS THE SUBTROPICAL WAVE EXITS AND THE BACK DOOR COOL FRONT MAY
LINGER. MEANWHILE...SUBTROPICAL MOISTURE WILL CONTINUE TO POOL
OVER THE SW MOUNTAINS TRIGGERING SCATTERED AFTERNOON AND EVENING
STORMS. NOT AS CONFIDENT IN SCATTERED ACTIVITY ELSEWHERE WHERE
MOISTURE WILL BEGIN TO DECREASE...AND THE FAR SE PLAINS SHOULD
REMAIN DRY.

LOOK FOR A GRADUAL DOWNTICK IN COVERAGE OF SHOWERS AND
THUNDERSTORMS...AND A GRADUAL INCREASE IN HIGH TEMPERATURES...THURSDAY
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS THE 500 MB RIDGE
BEGINS TO BUILD BACK OVER NM AND MOISTURE RECYCLES AREAWIDE. BY
SATURDAY THE CENTER OF THE 500 MB HIGH MAY REACH THE VICINITY OF
GALLUP AND GRANTS...WHICH WOULD HAVE A SIGNIFICANT DRYING EFFECT
ON NORTHWEST PARTS OF NM. HOWEVER...THIS POSITION MAY RESULT IN
WEST OR NW FLOW OVER NE NM...WHICH WOULD ALLOW FOR A BACKDOOR COLD
FRONT TO ENTER THE NE AND PROVIDE A FOCUS FOR THUNDERSTORMS
SATURDAY AFTERNOON/EVENING...SUNDAY AFTERNOON/EVENING AND POSSIBLY MONDAY.
SOME OF THESE STORMS MAY TURN SEVERE IF UPPER TROUGHS PASSING FROM
THE CENTRAL ROCKIES ONTO THE GREAT PLAINS CAN INCREASE SHEAR
ENOUGH.

44

&&

.AVIATION...
THE EC/SE PLAINS EXTENDING TO THE SC MTS WILL REMAIN THE
LEAST FAVORED REGIONS FOR SHRA/TSRA THIS FORECAST CYCLE WHERE VFR
CONDS WILL PREDOMINATE...ALTHOUGH WE CANNOT RULE OUT ISOLD
CONVECTION OVER/NEAR THE HIGHER TERRAIN. ELSEWHERE...AXIS OF DEEPEST
MOISTURE/INSTABILITY WILL EXTEND FROM THE UPPER GILA REGION IN SW NM
NEWD TO NC/NE NM. THE MONSOON PLUME WILL CONTINUE TO SLOWLY PIVOT
TAKING ON MORE OF A WEST TO EAST ORIENTATION ACROSS THE AREA.
MEANWHILE...A DISTURBANCE ALOFT EMBEDDED WITHIN THE MAIN PLUME WILL
DRIFT NEWD TO NEAR THE NM/CO LINE DURING PEAK HEATING. AS A
RESULT...THE NC MTS AND NE QUARTER LOOK TO BE THE MOST FAVORED
REGIONS FOR AFTERNOON AND EVENING CONVECTION. ADDITIONALLY...
ENHANCED BY A BACKDOOR COLD FRONT SAGGING SOUTHWARD FROM EASTERN
COLORADO...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM THE
NORTHEAST HIGHLANDS /KLVS TO KRTN/ TO KCAO AFT 21Z AND POSSIBLY
EXTENDING PAST 06Z TONIGHT. EXPECT SCT TO NMRS MVFR CIGS/VSBYS IN
TSRA AND SFC WND GUSTS GENERALLY AOB 40KT BETWEEN 19Z AND 03Z ACROSS
WRN/NRN AREAS...WITH LINGERING MVFR CONDITIONS ACROSS THE NORTHEAST
QUARTER 03Z-09Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
THE MONSOON MOISTURE PLUME WILL CONTINUE TO SLOWLY
PIVOT TAKING ON MORE OF A WEST TO EAST ORIENTATION ACROSS THE AREA
TODAY. WATER VAPOR IMAGERY CLEARLY SHOWS DRIER/MORE STABLE AIR
WRAPPING INTO THE SOUTHEAST QUARTER AND FAR SOUTHERN PORTIONS OF NEW
MEXICO IN THE CLOCKWISE FLOW AROUND THE MAIN UPPER HIGH CENTERED
OVER THE SOUTHERN PLAINS STATES. AS A RESULT...THE SC/SE WILL BE THE
LEAST ACTIVE PART OF THE AREA WITH ISOLATED CONVECTION OVER/NEAR THE
HIGHER TERRAIN OF ZONE 107 AND WESTERN AREAS OF ZONE 108.

ELSEWHERE...AXIS OF DEEPEST MOISTURE WILL EXTEND FROM THE UPPER GILA
REGION IN SW NM NEWD TO NC/NE NM.  MODELS CONSISTENT SHOWING A NICE
SWATH OF MODERATE TO LOCALLY HEAVY THUNDERSTORM RAINFALL THIS
AFTERNOON/EVENING FROM NEAR/JUST EAST OF THE CONTINENTAL DIVIDE IN WC
NEW MEXICO TO THE JEMEZ MTS/SAN PEDRO WILDERNESS TO THE SOUTHERN SAN
JUANS. THIS REGION WILL BENEFIT FROM ENHANCED LIFT/INSTABILITY
ASSOCIATED WITH A COMPACT DISTURBANCE ALOFT EMBEDDED WITHIN THE
MONSOON PLUME THAT WILL DRIFT INITIALLY TOWARD THE NORTHEAST THEN
MORE EAST TO NEAR THE NM/CO LINE DURING PEAK HEATING.   CONFIDENCE
IN THIS OVERALL PATTERN EVOLUTION IS FAIR AT BEST...BUT ALL
INDICATIONS POINT TOWARD AN UPTICK IN THUNDERSTORM COVERAGE OVER
NC/NE NEW MEXICO TODAY AS COMPARED TO MONDAY.

BASED ON THE LATEST MODEL/SATELLITE TRENDS...WE HAVE ELEVATED THE
THREAT OF FLASH FLOODING FOR THE LAS CONCHAS...PACHECO...OSHA AND
TRACK BURN SCARS AND HAVE POSTED WATCHES FOR TODAY. THE THREAT WILL
EXPAND AND LIKELY INTENSITY DURING THE EVENING HOURS OVER NC/NE NEW
MEXICO. THE TRACK FIRE AREA IN PARTICULAR COULD BE ESPECIALLY HARD
HIT DURING THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS
WEDNESDAY WITH NOT ONLY LOCALLY HEAVY RAINFALL BUT ALSO THE THREAT
FOR ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

THE OTHER WEATHER PLAYER WILL BE A BACKDOOR COLD FRONT THAT WILL SAG
SOUTHWARD FROM EASTERN COLORADO.  THIS FRONT WILL PROVIDE AN
ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS FROM THE EAST SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD TO THE FAR NORTHEAST
PLAINS LATE TODAY AND MORE LIKELY DURING THE EVENING.  THE FRONT
WILL CONTINUE TO SAG SOUTHWARD INTO WEDNESDAY...SETTING THE STAGE
FOR ANOTHER ACTIVE ROUND OF THUNDERSTORMS ACROSS THE NORTHEAST FOR
WEDNESDAY PM.

OTHERWISE THE WESTERN PORTION OF THE UPPER RIDGE WILL SLOWLY REBUILD
OVER NEW MEXICO WEDNESDAY INTO THURSDAY...WHICH SUPPORTS A GENERAL DOWNWARD
TREND IN SHOWER AND THUNDERSTORM COVERAGE FOR THE MID-WEEK STRETCH.
THUS MORE OF A CLASSIC RECYCLE MODE FORECAST. EAST CANYON WINDS MAY
DEVELOP ALONG THE CENTRAL VALLEY CORRIDOR WEDENSDAY MORNING AND MORE
LIKELY WEDNESDAY EVENING BRINGING A REJUVENATED MOISTURE POOL
WESTWARD. THIS MAY RESULT IN INCREASED ACTIVITY FOR CENTRAL AREAS BY
THURSDAY.  OTHERWISE A DOWNWARD TREND IN COVERAGE ON TARGET FOR
WED/THU.

DRIER WESTERLIES ALOFT REMAIN FORECAST TO IMPACT THE FOUR CORNERS
AND POSSIBLY THE NORTHWEST THIRD OF NEW MEXICO BY LATE WEEK...WITH
THE UPPER RIDGE FLATTENING AND SHIFTING WEST AND SOUTHWARD. THIS
WOULD REDUCE THE NUMBER AND AREAL COVERAGE OF AFTERNOON AND EARLY
NIGHTTIME THUNDERSTORMS. DAYTIME TEMPERATURES WILL CONTINUE TO RANGE
FROM NEAR TO ABOVE AVERAGE THROUGH THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  63  93  65 /  30  30  20  30
DULCE...........................  86  53  85  53 /  50  40  30  30
CUBA............................  85  56  87  55 /  70  50  40  30
GALLUP..........................  84  54  87  57 /  50  30  20  30
EL MORRO........................  79  51  83  53 /  70  30  40  30
GRANTS..........................  85  57  88  57 /  60  30  30  30
QUEMADO.........................  80  54  83  56 /  50  40  40  30
GLENWOOD........................  89  61  92  63 /  10  30  20  20
CHAMA...........................  78  51  77  51 /  60  50  40  40
LOS ALAMOS......................  82  61  82  62 /  50  50  40  30
PECOS...........................  82  57  81  57 /  30  50  50  30
CERRO/QUESTA....................  81  51  76  52 /  60  60  50  40
RED RIVER.......................  71  48  69  48 /  80  60  50  30
ANGEL FIRE......................  74  48  71  47 /  70  60  50  30
TAOS............................  86  54  80  55 /  50  60  50  30
MORA............................  81  54  77  54 /  50  60  50  30
ESPANOLA........................  89  59  88  59 /  40  50  30  30
SANTA FE........................  85  59  85  59 /  40  50  30  30
SANTA FE AIRPORT................  88  62  89  62 /  30  50  30  30
ALBUQUERQUE FOOTHILLS...........  89  64  90  64 /  20  40  30  30
ALBUQUERQUE HEIGHTS.............  91  69  92  69 /  20  40  20  30
ALBUQUERQUE VALLEY..............  93  68  94  68 /  20  30  20  30
ALBUQUERQUE WEST MESA...........  93  66  95  66 /  20  40  20  30
LOS LUNAS.......................  93  65  93  65 /  20  30  20  30
RIO RANCHO......................  92  63  91  63 /  20  40  30  30
SOCORRO.........................  95  64  93  65 /  20  20  20  30
SANDIA PARK/CEDAR CREST.........  87  60  87  61 /  30  40  50  40
TIJERAS.........................  89  59  89  60 /  20  40  40  30
MORIARTY/ESTANCIA...............  87  57  88  57 /  20  40  50  30
CLINES CORNERS..................  87  60  86  61 /  30  40  50  30
GRAN QUIVIRA....................  91  61  89  62 /  20  30  40  30
CARRIZOZO.......................  93  63  92  64 /  10  20  20  20
RUIDOSO.........................  85  57  83  58 /  20  20  30  20
CAPULIN.........................  83  59  83  59 /  60  60  50  30
RATON...........................  88  62  87  60 /  50  50  50  30
SPRINGER........................  90  62  88  61 /  40  50  40  30
LAS VEGAS.......................  88  59  85  59 /  30  60  50  30
CLAYTON.........................  94  67  92  67 /  40  50  30  30
ROY.............................  90  64  88  64 /  30  50  30  30
CONCHAS.........................  98  71  95  71 /  10  40  20  20
SANTA ROSA......................  97  68  94  69 /   5  40  20  20
TUCUMCARI....................... 102  72  98  71 /  10  30  10  20
CLOVIS.......................... 100  68  97  69 /   5  10  10  10
PORTALES........................ 100  70  98  70 /   5  10   5  10
FORT SUMNER..................... 100  70  98  71 /   5  10  10  10
ROSWELL......................... 102  71 101  72 /   5   5   5  10
PICACHO.........................  96  63  95  64 /   5  10  20  20
ELK.............................  89  58  87  59 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS EVENING
FOR THE FOLLOWING ZONES...NMZ511-512-514-527.

&&

44/41
Hazardous weather outlook, Aug 2, 5:23 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 AM MDT TUE AUG 2 2011

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
623 AM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SOME OF TODAYS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING POTENTIALLY
DAMAGING WINDS AND/OR LOCALLY HEAVY RAIN AT RATES OVER 1 INCH PER
HOUR NORTH OF I-40. A FEW WET MICROBURSTS WITH LOCALIZED WIND
GUSTS OVER 55 MPH WILL BE POSSIBLE. THE POTENTIAL ALSO EXISTS FOR
FLASH FLOODING...ESPECIALLY ON RECENT BURN SCARS LIKE LAS
CONCHAS...PACHECO...OSHA...TECOLOTE AND TRACK. EAST OF THE SANGRE
DE CRISTO MOUNTAINS...A FEW THUNDERSTORMS COULD ALSO PRODUCING
HAIL THE DIAMETER OF PENNIES OR NICKLES.

THIS EVENING AND LATE TONIGHT...THE POTENTIAL FOR LOCALLY HEAVY
RAIN WILL SHIFT EAST OF THE SANGRE DE CRISTO MOUNTAINS. A FEW
STRONG TO SEVERE THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WINDS
AND LARGE HAIL IN COLFAX AND UNION COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THURSDAY AFTERNOON AND EVENING A FEW STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE NORTHEAST PLAINS. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN COLFAX AND UNION
COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.
ADDITIONALLY...SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY
AFTERNOON AND EVENING ACROSS THE NORTHEAST PLAINS DUE TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS.

44

The radar

The Pueblo radar (KPUX), 175 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Colfax

When
August 2, 12:45 PM MST
Where
Colfax County, Raton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.900, -104.440

Hail, Colfax

When
August 2, 12:58 PM MST
Where
Colfax County, 1 mi ENE of Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.906, -104.423

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321773, 321774.